Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Blacksburg, VA

July 2, 2002Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 2:21 PM EDT for Summers County, West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 2:21 PM EDT (18:21 UTC)
Expired
Jul 2, 2002, 2:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Summers County, WV

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:30 PM EDTHail 0.75Lick Creek, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS51 KRNK 021821
SVRRNK
WVC089-021845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 245 PM EDT.

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF SANDSTONE...MOVING WEST AT 15
  MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  SANDSTONE...
  HINTON...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

06

LAT...LON 3765 8104 3771 8097 3769 8087 3775 8091
          3778 8089 3782 8093 3786 8078 3771 8066
          3759 8101

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:20 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 2, 10:20 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT TUE JUL 2 2002

MORNING UPDATE
TSRA ALREADY DEVELOPING ALONG THE FAR WRN RIDGES IN SRN WV/FAR SW
VA. 12Z SOUNDINGS IND THE AIRMASS IS POTENTIALLY MORE UNSTABLE TODAY
THAN YESTERDAY...WITH CAPES ARND 3500 J/KG. UNIFORM NE FLOW TODAY...
BACKED JUST A FEW DEGS FROM MORE OF A NORTH FLOW MONDAY.
HOWEVER...SHUD HAVE JUST ABOUT THE SAME EFFECT- BEST COVERAGE OF
TSRA WILL BE IN THE MTNS S-SW OF THE HIGHER RIDGES. CURRENT FCST HAS
HIGHEST POPS THERE...MAY RAISE 10 PCT BUT STILL SCT/CHC. LL
CONVERGENCE IN THE DEVELOPING LEE TROF IN THE PIEDMONT MAY HELP
GENERATE LATE DAY TSRA OUT THAT WAY- WILL LEAVE A LOW CHC THERE.
MVMNT OF STORMS WILL BE A LITTLE FASTER THAN YEST...BUT PW/S ARE
HIGHER AND WE COULD SEE SOME TRAINING WITH RE-DEVELOPMENT ALONG THE
RIDGES...SO WILL PROB ADD LOCALLY HEAVY WORDING IN THE WEST.  OTHER
CONCERN WITH THE FCST IS HEAT INDICES THIS AFT IN THE EAST.
THICKNESSES FROM MORN RAOBAS IND HIGHS M-U 90S IN THE PIEDMONT. I
PLAN ON UPDATING THE CURRENT SPS FOR A HEAT INDEX OF LOW 100S IN THE
PIEDMONT.

...PREVIOUS DISCUSSION...
OVERALL PERSISTANCE SEEMS LIKE BEST BET THROUGH WEDNESDAY...THEN
COLD FRONT APPROACHES FROM THE NORTH FOR LATER THURSDAY AND FRIDAY.

UPPER RANGE REMAINS IN PLACE FOR THE SHORT TERM WITH WEAK IMPULSES
RIDING DOWN THE EAST SIDE AS THEY SPLIT OFF OF NORTHEASTERN UPPER
LOW.  THIS...ALONG WITH DIFFERENTIAL MTN HEATING SHOULD CONTINUE TO
BE TRIGGER FOR AFTERNOON CONVECTION ACROSS THE WEST.  IN THE
EAST...WEAK SURFACE CONVERGENCE ALONG LEE SIDE TROUGH WILL BE THE
MAIN FOCUS FOR CONVECTION EAST OF THE MOUNTAINS.  ON WEDNESDAY BUFR
SOUNDINGS INDICATING SIGNIFICANTLY LESS CAPE DURING THE AFTERNOON
USING MEAN LOW LEVEL TEMP/MOISTURE.  STILL WITH PLENTY OF MOISTURE
AND WEAK SURFACE CONVERGENCE/UPPER DIVERGENCE WELL SEE SCATTERED
CONVECTION IN THE AFTERNOON.

IN THE LONGER TERM...AVN STICKING TO BRINGING WELL DEFINED FRONT
SOUTHWARD INTO THE CWA LATER THURSDAY.  THIS FEATURE STRUGGLES MUCH
FARTHER SOUTH UNTIL THE HIGH SLIDES EAST OF THE MOUNTAINS ON
SATURDAY.  WILL LET DAYSHIFT TAKE A LOOK AT THINGS...BUT IT APPEARS
AS THOUGH CHC POPS WILL BE NEEDED FOR THE SOUTH ON FRIDAY.

HAVE GONE ON WARM SIDE OF MOS MAX TEMPS FOR TODAY...THEN WITH MOS ON
WEDNESDAY WITH DEEPER RH.

FCSTID = 08
ROA   93  71  92  71 /  20  10  20  10
LYH   91  68  91  68 /  20  10  20  10
DAN   93  71  92  71 /  20  10  20  10
BLF   82  65  83  66 /  40  30  30  30
LWB   82  60  83  65 /  40  30  30  30
BCB   87  63  87  65 /  30  30  30  30
TNB   84  64  84  64 /  40  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Special weather statement, Jul 2, 11:20 AM EDT, 3 hours 1 minute before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-0212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT TUE JUL 2 2002

...HEAT INDEX AROUND 100 OR HIGHER IS EXPECTED BY LATE AFTERNOON...

AFTERNOON TEMPERATURES WILL REACH THE MID 90S IN MOST AREAS BY
4 PM...AND A FEW LOCATIONS IN THE PIEDMONT MAY SEE UPPER 90S. THESE
TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE A HEAT
INDEX OF 99 TO 104 ACROSS THE PIEDMONT AND FOOTHILLS.  THE HIGHEST
HEAT INDEX IS EXPECTED TO OCCUR FOR AN HOUR OR TWO BETWEEN 2 PM AND
5 PM.

SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION ARE ALL POSSIBLE WITH
PROLONGED EXPOSURE AND PROLONGED ACTIVITY WHEN THE HEAT INDEX
REACHES THIS LEVEL. IF POSSIBLE...AVOID OVER EXERTION IN THE BRIGHT
SUNSHINE DURING THE HOTTEST PART OF THE AFTERNOON.  DRINK PLENTY OF
NON ALCOHOLIC BEVERAGES TO KEEP YOURSELF HYDRATED.

JJ
Special weather statement, Jul 2, 12:41 PM EDT, 1 hour 40 minutes before
VAZ009-015-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT TUE JUL 2 2002

...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF
SMYTH AND GRAYSON COUNTIES...

A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN
SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS
AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED
NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON
COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF
THE BLUERIDGE EARLY THIS AFTERNOON.

JW
Special weather statement, Jul 2, 1:11 PM EDT, 1 hour 10 minutes before
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT TUE JUL 2 2002

...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA...

SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA...
THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF
NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE
HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY
RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH...
AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED
THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS...
MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE
AND WATAUGA COUNTIES.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:07 PM EDTSevere Thunderstorm WarningRNKGreenbrier23 min
Jul 2, 2:30 PM EDTSevere Thunderstorm WarningRNKGreenbrier30 min
Jul 2, 2:38 PM EDTSevere Thunderstorm WarningRNKMonroe22 min
Jul 2, 3:00 PM EDTSevere Thunderstorm WarningRNKMonroe30 min
Jul 2, 3:12 PM EDTSevere Thunderstorm WarningRNKMercer33 min
Jul 2, 3:57 PM EDTFlash Flood WarningRNKMercer3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.